Warning: fopen(/home/virtual/e-jmd/journal/upload/ip_log/ip_log_2022-09.txt): failed to open stream: Permission denied in /home/virtual/lib/view_data.php on line 88 Warning: fwrite() expects parameter 1 to be resource, boolean given in /home/virtual/lib/view_data.php on line 89 Journal of Movement Disorders
Skip Navigation
Skip to contents

JMD : Journal of Movement Disorders

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Mov Disord > Volume 6(1); 2013 > Article
Case Report Thrombocytopenia Associated with Levodopa Treatment
Ku-Eun Lee, Hyun Seok Kang, Hyun-Jeung Yu, Sook Young Roh
Journal of Movement Disorders 2013;6(1):21-22.
DOI: https://doi.org/10.14802/jmd.13005
Published online: April 30, 2013
  • 52,658 Views
  • 61 Download
  • 2 Crossref

Department of Neurology, Bundang Jesaeng General Hospital, Seongnam, Korea

Corresponding author: Ku-Eun Lee, MD, Department of Neurology, Bundang Jesaeng General Hospital, 20 Seohyeon-ro 180beon-gil, Bundang-gu, Seongnam 463-050, Korea, Tel +82-31-779-0216, Fax +82-31-779-0879, E-mail nmgoose@naver.com
The authors have no financial conflicts of interest.
• Received: November 23, 2012   • Revised: January 17, 2013   • Accepted: March 2, 2013

Copyright © 2013 The Korean Movement Disorder Society

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.

  • There were few cases of thrombocytopenia associated with levodopa. Herein, we report a patient with Parkinson’s disease, who suffered thrombocytopenia related to long-term use of levodopa.
Levodopa is a well-known drug that is used to treat Parkinson’s disease (PD). Its most common adverse effects are orthostatic hypotension, nausea, vomiting, sedation, daytime somnolence, hallucination, delusion and psychosis.
Although rare, thrombocytopenia was reported in the patients with PD with uncertain pathomechanism. Herein, we report a PD patient with thrombocytopenia in the middle of long-term use of levodopa.
In 2009, a 77-year-old woman first noticed rigidity and resting tremor in her left hand and was diagnosed with PD. Treatment with the combination drug levodopa-carbidopa (200 mg/d plus 50 mg/d, respectively) was started in another hospital. In March 2010, she visited our hospital and received the same medication under the diagnosis of PD. A complete blood cell count at 6 months after the use of levodopa was normal. With the progress of the patient’s symptoms, the amount of the levodopa-carbidopa combination drug was increased up to 600 mg/d plus 150 mg/d, respectively, and a dopamine agonist was added. In January 2012, the patient was admitted because of general weakness. Her medication was levodopa (600 mg/d) and ropinirole (0.75 mg/d) at the time of admission. She experienced an episode of gross hematuria 1 week before admission. Upon admission, the initial blood analysis showed a hemoglobin value of 12.1 g/dL, a leukocyte count of 7.6×103/mm3, and a platelet count of 27×103/mm3. The erythrocyte sedimentation rate was 27 mm.
We performed diagnostic work-ups for her thrombocytopenia. The peripheral blood smear revealed a normocytic normochromic red blood cells. Chest radiography and abdominal computed tomography was normal. The results from serologic tests for human Immunodeficiency virus and hepatitis B virus were negative. The reactions for Coombs test and antinuclear antibody (ANA) test were negative. Platelet-associated IgG was detected with the use of indirect fluorescent technique.
Three days after admission, eight platelet concentrates were transfused. After the transfusion, the patient’s hematuria had resolved. As there was no laboratory abnormalities except platelet-associated IgG antibody, we suspected the possible role of levodopa.
Levodopa was stopped while ropinirole was increased up to 2.25 mg/d. Her parkinsonism was not aggravated after the drug adjustment. Her platelet count was normalized nine days after the discontinuation of levodopa. Her platelet count remained normal (164 ×103/mm3) at the follow-up after one month.
There have been several case reports of thrombocytopenia associated with levodopa therapy. Wanamaker et al.1 and Henry et al.2 have reported a positive reaction for the Coombs test in patients taking levodopa for three or more months. Henry et al.2 have also reported an 11% incidence of positive reaction for the ANA test in the same patient population. Giner et al.3 have reported a case of thrombocytopenia associated with levodopa therapy. In their study, severe thrombocytopenia appeared after the long-term levodopa treatment with positive antiplatelet autoantibodies. Platelet count recovered after the withdrawal of levodopa. Similar to the previous report, thrombocytopenia developed more than two years after the introduction of levodopa and recovered after the discontinuation of levodopa in our case. It may be possible that her thrombocytopenia could be related to levodopa based on the level of evidence criteria of George et al.4
Platelet dysfunction and destruction can be induced by different drug-related mechanisms. Drug-induced ‘dysthrombopoiesis’ can occur in isolation or within the context of a broader pancytopenia and bone marrow suppression which often occurs after treatment with chemotherapeutic and immunosuppressive often in proportion to the dosage.5
Although drug-related antiplatelet antibodies can be detected after the exposure to a new drug during within 1 or 2 weeks, a long-term use of specific drug could be complicated with thrombocytopenia.3 For unknown reasons, platelets are the targets of drug-dependent antibodies much more often than neutrophils or red cells.6
Because we did not reintroduce levodopa concerning the return of thrombocytopenia, the cause-and-effect relationship between the long-term use of levodopa and the occurrence of thrombocytopenia could not be firmly established. It also remained undetermined whether platelet-associated antibody could be the possible mechanism of her thrombocytopenia.
Although limited, our case along with the previously reported cases suggest a possible development of thrombocytopenia as a side effect of levodopa, especially after long-term usage. Platelet and related antibodies should be noticed in case of unexplained hemorrhage in PD patients with levodopa. Further studies are needed to understand the mechanism of levodopa-related thrombocytopenia.
  • 1. Wanamaker WM, Wanamaker SJ, Celesia GG, Koeller AA. Thrombocytopenia associated with long-term levodopa therapy. JAMA 1976;235:2217–2219.ArticlePubMed
  • 2. Henry RE, Goldberg LS, Sturgeon P, Ansel RD. Serologic abnormalities associated with L-dopa therapy. Vox Sang 1971;20:306–316.ArticlePubMed
  • 3. Giner V, Rueda D, Salvador A, Hernàndez JC, Esteban MJ, Redón J. Thrombocytopenia associated with levodopa treatment. Arch Intern Med 2003;163:735–736.ArticlePubMed
  • 4. George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al. Drug-induced thrombocytopenia: a systematic review of published case reports. Ann Intern Med 1998;129:886–890.ArticlePubMed
  • 5. Kinsella F. Drug-induced platelet disorder. Adv Drug Reac Bulletin 2012;272:1047–1050.Article
  • 6. George JN, Aster RH. Drug-induced thrombocytopenia: pathogenesis, evaluation, and management. Hematology Am Soc Hematol Educ Program 2009;153–158.ArticlePubMedPMC

Figure & Data

References

    Citations

    Citations to this article as recorded by  
    • High rates of blood transfusion associated with Parkinson’s disease
      Shane Shahrestani, Julian Gendreau, Ali R. Tafreshi, Nolan J. Brown, Khashayar Dashtipour
      Neurological Sciences.2022; 43(8): 4761.     CrossRef
    • Platelet abnormalities in patients with Parkinson's disease undergoing preoperative evaluation for deep brain stimulation
      Sheng-Che Chou, Chun-Hwei Tai, Sheng-Hong Tseng
      Scientific Reports.2022;[Epub]     CrossRef

    Country-specific access statistics

    CountryReference
    United States 18
    Poland 4
    Sweden 3
    Spain 2
    Romania 2
    Saint Barthélemy 2
    Lithuania 1
    Russia 1
    South Korea 1
    Excel Download

    JMD : Journal of Movement Disorders